|Year : 2020 | Volume
| Issue : 4 | Page : 324
Brimonidine tartrate-induced delayed hypersensitivity reaction
Chitaranjan Mishra1, Vijayalakshmi A Senthilkumar2
1 Department of Retina and Vitreoretinal Surgeryand, Aravind Eye Hospital and Postgraduate Institute of Ophthalmology, Madurai, Tamil Nadu, India
2 Department of Glaucoma, Aravind Eye Hospital and Postgraduate Institute of Ophthalmology, Madurai, Tamil Nadu, India
|Date of Submission||07-Jun-2020|
|Date of Decision||12-Jul-2020|
|Date of Acceptance||20-Jul-2020|
|Date of Web Publication||16-Dec-2020|
Dr. Vijayalakshmi A Senthilkumar
Department of Glaucoma, Aravind Eye Hospital and Postgraduate Institute of ophthalmology, Madurai, Tamil Nadu
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Mishra C, Senthilkumar VA. Brimonidine tartrate-induced delayed hypersensitivity reaction. TNOA J Ophthalmic Sci Res 2020;58:324
An 80-year-old elderly male presented with redness and lid edema in the left eye (LE) for 2 weeks. He was diagnosed to have secondary glaucoma postvitreoretinal surgery in the LE 2 years back and treated with combination therapy consisting of timolol maleate 0.5% and brimonidine tartrate 0.2% twice daily in the LE. His best-corrected visual acuity and intraocular pressure in the LE were 6/36 and 24 mmHg, respectively. Slit-lamp examination LE revealed severe periorbital edema, dermatitis over the lower lid, injected palpebral and bulbar conjunctiva, and follicles in the lower palpebral conjunctiva and clear cornea with pseudophakia [Figure 1]a. A provisional diagnosis of brimonidine-induced allergic blepharoconjunctivitis was made. The drug was stopped immediately and shifted to alternate antiglaucoma medications. All the allergic reactions subsided within 2 weeks of stopping the drug, thus confirming our diagnosis [Figure 1]b. Allergic reactions to brimonidine consists of allergic contact dermatoconjunctivitis or follicular conjunctivitis with reported rates up to 25% and rarely granulomatous uveitis., The delayed hypersensitivity reaction due to brimonidine drug as follicular conjunctivitis without corneal involvement occurs within the first 9 months, but may be delayed up to 15 months after treatment is started. This allergic reaction resembles a viral conjunctivitis, but the cornea is not involved here. Distinguishing between these two clinical entities is critical in the management of these patients.
|Figure 1: (a) Clinical photography at presentation showing periorbital edema with dermatitis over the lower lid in the left eye with bulbar congestion. (b) Clinical photography at 2 weeks of follow-up showing completely resolved allergic reactions in the left eye|
Click here to view
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Manni G, Centofanti M, Sacchetti M, Oddone F, Bonini S, Parravano M, et al
. Demographic and clinical factors associated with development of brimonidine tartrate 0.2%-induced ocular allergy. J Glaucoma 2004;13:163-7.
Rajagopalan A, Rajagopalan B. Allergic contact dermatitis to topical brimonidine. Australas J Dermatol 2015;56:235.
Blondeau P, Rousseau JA. Allergic reactions to brimonidine in patients treated for glaucoma. Can J Ophthalmol 2002;37:21-6. .